This site is intended for health professionals only

At the heart of general practice since 1960

One child in two has Tamiflu side effects

By Lilian Anekwe

Half of children prescribed Tamiflu may experience side-effects, a study by researchers at the Health Protection Agency reveals.

Two studies of schoolchildren given the antiviral prophylactically during the early containment phase of the swine flu outbreak found one in two children experienced side-effects including gastrointestinal symptoms, headaches and neurological effects.

In one study of 248 children in a school in the south-west of England, 126 children reported feeling unwell while taking Tamiflu and 125 reported at least one symptom ‘compatible with side effects of oseltamivir therapy'.

Many children reported more than one side-effect including gastrointestinal symptoms, headaches and tiredness.

A second study, of children in two schools in London given Tamiflu prophylaxis, found a similar proportion – 53% – reported one or more side effects.

Some 40% of children reported gastrointestinal symptoms, and 20% of secondary school and 13% of primary school children reported mild neuropsychiatric effects such as poor concentration, difficulty sleeping and nightmares.

Dr Anders Wallensten, a Health Protection Agency fellow of the European Programme for Intervention Epidemiology Training, said: ‘The burden of side effects needs to be considered when deciding on mass oseltamivir prophylaxis in children, especially given the symptoms of the H1N1 virus are generally mild.'

Dr Stuart Wallace, a GP in Richmond, North Yorkshire, said: ‘I have spent the best part of my weekend dealing with patients suffering side effects from Tamiflu medication.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say